Texas, 2023

Drought in Texas, January 1 to 30, 2023

January 1 to 30, 2023 · NWS FWD · 2 events in 2 counties and zones

Severe drought conditions affected portions of western North Texas but improved late in the month after beneficial rainfall was received.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions affected portions of western North Texas but improved late in the month after beneficial rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 5:13 PM CST, 6 hours 47 minutes earlier.

Area forecast discussion, Dec 31, 5:13 PM CST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
513 PM CST Sat Dec 31 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight through New Years Day/

High temperatures had no problem warming into the 70s in most
locations this afternoon due to increasing low level warm air
advection, periods of sun, and compressional warming from a
breezy southwest wind. Warm air advection will continue tonight
through Sunday in response to a low pressure system approaching
from the west. Lows tonight will be warmer than last night with
mainly lower 50s. Highs Sunday will be just shy of some records
for the first day of the new year, ranging from the lower 70s in
the east to around 80 across parts of Central Texas. If afternoon
clouds end up being thin or less numerous than currently expected,
some high temperature records may be in jeopardy.

79

&&

.LONG TERM... /Issued 144 PM CST Sat Dec 31 2022/
Update:
The long term forecast features the storm system on Monday
followed by near seasonal temperatures and dry weather the rest
of week.

Increasing moisture ahead of the approaching closed low will
result in scattered light rain late Sunday night into Monday
morning. Coverage of showers and storms will increase during the
day as a pacific front/dryline approaches from the west. Areas
near/east of the I-35 corridor will have the highest rain and
storm chances as the front moves through late morning and
afternoon. Our thinking regarding the severe weather potential
remains the same with the best chances along and east of I-35.
However, there's still some uncertainties with the timing of the
front which will impact where these late morning/early afternoon
storms actually develop. See discussion below for more in-depth
details.

Dry and more seasonable-like weather (Highs:50s/60s) will follow
the rest of the first week of 2023 as a surface ridge dominate
the weather pattern across the plains.

Sanchez

Previous Discussion:
/Sunday Night Onward/

Summary:
Warm and breezy weather can be expected on New Year's Day. Showers
and storms are expected on Monday associated with an upper level
low pressure system and a cold front. Some severe weather will be
possible along and east of I-35. Dry and seasonable weather is
then expected for the rest of next week.

Discussion:
An upper level low will cross the Four Corners Sunday night
before emerging in the Central and Southern Plains on Monday. At
the surface, a 1000mb (MSLP) lee-Rockies surface low will
accompany the upper level system, and should be located over
eastern Colorado by daybreak Monday. A Pacific front will extend
southward from the surface low through West-Central Texas. Warm
and moist air advection will keep temperatures on the warm side
for early January, with Monday morning lows ranging from the upper
50s in the northwest to the mid 60s across the south.

A moist and unstable airmass will develop across the region as
the upper low and surface frontal system approach from the west.
Scattered showers and a few elevated storms may be ongoing in the
morning, but more widespread convection will develop by afternoon
as a lead shortwave lifts northeast through the Big Country.
Storms will likely develop along or just ahead of the surface
front, which still looks to be located near or perhaps slightly
east of the Interstate 35 corridor around the time of convective
initiation. Bulk shear values around 50kt, in combination with
MUCape values of 1500+ j/kg, would support supercellular storm
mode in the early stages, making storms capable of producing both
large hail and damaging winds. SRH values in the lowest levels
also appear pretty robust, or sufficient to support the
development of a few tornadoes.

The shear vector being nearly parallel with the front may allow
for rapid storm mergers and the transition to a linear system as
convection progresses east across the eastern half of the forecast
area Monday afternoon and evening. Damaging winds would be the
primary storm threat at that stage, but a tornado concern may
also still exist with any embedded supercells or qlcs spin-ups.
With all that said, we are still a few days out, and a slight
shift either west or east in the frontal position as storms
develop could make a big difference on where the best severe
potential would exist, so be sure to check back for updates this
weekend.

Storms will exit to our east late in the evening, leaving dry and
cooler air in place across the region Monday night. Temperatures
will still be above normal, however, until a secondary front
ushers in an even cooler airmass Tuesday night into Wednesday.
Seasonable temperatures and dry conditions will be the result for
the second half of next week.

30

&&

.AVIATION... /NEW/
/00Z TAFs/

VFR at all TAF sites through Sunday with scattered to occasionally
broken high clouds.

A south to southwest wind will prevail between 8 and 13 knots
tonight and Sunday with occasional higher gusts Sunday afternoon.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    54  77  62  73  50 /   0   0  10  70  20
Waco                52  77  63  75  48 /   0   0  20  60  20
Paris               50  72  61  70  49 /   0   0  20 100  50
Denton              51  75  61  72  45 /   0   0  10  70  20
McKinney            51  74  61  72  47 /   0   0  10  80  20
Dallas              55  76  62  73  51 /   0   0  10  80  20
Terrell             54  74  62  73  50 /   0   0  20  90  30
Corsicana           55  75  63  75  52 /   0   0  20  90  30
Temple              52  76  63  75  50 /   0   0  20  50  20
Mineral Wells       49  78  59  73  45 /   0   0  10  40  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 31, 11:28 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1128 PM CST Sat Dec 31 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1128 PM CST Sat Dec 31 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances return on Monday, mainly for areas along and
east of the Interstate 35 corridor. Some storms could be severe, with
large hail, damaging winds, and a few tornadoes all possible. The
severe threat and best storm chances generally increase the farther
east you go.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Eastland

When
January 1, 12:00 AM CST to January 30, 11:59 PM CST
Where
Eastland forecast zone
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Severe drought conditions affected the county but improved by the end of the month.

Drought, Cooke

When
January 1, 12:00 AM CST to January 30, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe drought conditions affected northern portions of the county but improved by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078304, 1078305.